New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

tbm26
New Member


Date Joined Nov 2006
Total Posts : 17
   Posted 9/24/2007 11:32 AM (GMT -7)   
Hey everyone, I haven't been on here in a while. I just want to ask how you guys handle driving while in pain.

My sciatica problems started last summer when I was 16 and in the middle of doing my behind the wheels. The pain brought that all to a halt. During the winter I was put on Morphine and while my doctor said it was okay for me to drive, I was too scared that I would mess up since my concentration was sort of off from the meds.

Well this summer the pain subsided for a few months, to the point where I didn't even need any pain meds! So I started my behind the wheels again, happy that I could finally put some effort towards getting my license. Unfortunately, my leg started hurting again in August after I stupidly helped move a mattress into a car. I was alright for a while just dealing with the pain, but then I needed some Tramadol to get though it. That wasn't a big deal because Tramadol doesn't mess with me too much. However, the past couple weeks I've had to cancel my behind the wheels because the pain was just too much. If I can't sit still while I'm in my room on the internet, how can I in the drivers seat of a car in rush hour traffic? The Tramadol is only taking the edge off of the pain right now, and I'm scared I'll need to go on stronger meds again, which is the last thing I want.

So, how do you guys drive while in pain? What meds are you on and do they affect your concentration? If I end up on Morphine again, do you guys think I should just go for the behind the wheels and blame my fears on not being an experienced driver? Any responses are appreciated!

Circa1988
Regular Member


Date Joined Aug 2007
Total Posts : 90
   Posted 9/24/2007 4:08 PM (GMT -7)   
DO NOT DRIVE when you are not used to yur medication and feel impaired. YOu can get a DUI and if cause a death in an accident you could be charged with worse charges than that. Now you can fight these charges, but since you just admitted on here that your 'concentration was sort of off from the meds' I think that they may be able to convict you. I just wouldnt risk it. After you are on pain meds for a long period of time those kinds of effects do away and you cant feel them anymore, and hopefully you still get at least most of the pain relief that you need. I for example have been on some sort of opioid (narcotic) pain medication for almost a year now. I was on dilaudid for a while and then i was put on methadone w/ dilaudid for breakthrough pain. Even though I cant feel the methadone I drive as little as I can, and I never drive when I take my breakthrough meds (dilaudid). I am just too nervous about getting a DUI. So if I was you I wouldnt take the risk, I would at least wait for a couple weeks-a month after you start back on the stronger meds if you do and then see if you still get fuzzy headed, I doubt you still will. Then maybe you will be able to drive again, but I would really limit how much driving you do, just to be safe. BTW I dont have sciatica I have very severe chronic daily headaches.

I hope that you get the relief you need and that you are able to resume your life as it was. I hope everyone is having a pain-free day,
Circa

nunissan
New Member


Date Joined Sep 2007
Total Posts : 7
   Posted 9/24/2007 7:29 PM (GMT -7)   
When truly suffering from pain if you are taking the right dosage you do not feel high or disoriented. It may take awhile for you to adjust to the proper level of pain management before driving. If you are referring just to the act of drivinjg I have a few suggestions:

Adjust your seat forward until the back of your legs are starting to lift or rise up off the seat. Adjusting your seat too far back is hard on the back.

Stop frequently, get out and move around.

If your car has a seat that has lower lumbar support adjust it properly.

I have driven when not in control of my medicaton and it is very dangerous! The potential to fall asleep at the wheel is very high and you could ruin your life and lives of others if not very careful.

As always ask your doctor about driving while on medication and when in doubt DO NOT DRIVE.

Circa1988
Regular Member


Date Joined Aug 2007
Total Posts : 90
   Posted 9/24/2007 8:04 PM (GMT -7)   
That just is not true about not feeling disoriented or high or fuzzy or goofy if you are actually in pain (though I myself dont), some people may, some people may not, and the effect will probably go away after a while. But as with anything else everyone is different. Euphoria is a side effect in the pamphlet, that means feeling high, so do not say that people who are actually in pain do not feel any sort of high or any sort of effects even when starting a med. To me it sounds like you may actually be insinuating that people that say they may feel these effects are not truly in pain or are abusing their meds. NOT EVERYONE REACTS THE SAME TO MEDS.

I am sorry if that sounded harsh but it makes me angry becasue it sounds to me like when people say that, they actually are saying that these people who mention that they feel goofy or silly or whatever when they take their meds are not actually in pain or are abusing their meds, and that is not the case I am sure. It is certainly possible to have those effects and it is perfectly normal, especially when you just start a med, like this girl was.

I hope that everyone is having a pain free day
Circa

nunissan
New Member


Date Joined Sep 2007
Total Posts : 7
   Posted 9/24/2007 8:18 PM (GMT -7)   
Circa1988 it's ok you reacted to my post and didn't read it clearly.

tbm26
New Member


Date Joined Nov 2006
Total Posts : 17
   Posted 9/24/2007 11:33 PM (GMT -7)   
I don't think anyone was insinuating anything, but I do want to make it clear that I never got 'high' off my pain medication. I was on 30 mg sustained release morphine 2x a day, and then I believe 15mg immediate release for breakthrough pain. Being a relatively small person, I feel it was almost inevitable not to feel any disorienting side effects from that much morphine when I'd never been on it before. I didn't realize it at the time, but I was slowed down and had a shorter attention span when I was on the morphine. However, it did become less prominent (never went away completely) after some time had passed and the dose I was on was perfect for managing my pain.

Anyway, thank you both for your input. It's nice to get the opinion of someone else in pain because my family never quite understood my concerns about learning to drive on so much medication.

Post Edited (tbm26) : 9/25/2007 12:41:33 AM (GMT-6)

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 11:32 AM (GMT -7)
There are a total of 2,734,161 posts in 301,185 threads.
View Active Threads


Who's Online
This forum has 151309 registered members. Please welcome our newest member, waterfall79.
351 Guest(s), 15 Registered Member(s) are currently online.  Details
momto2boys, Psilociraptor, 81GyGuy, Jen77, Skyy, ArtAngel, Loutucky, Girlie, pmm73, maria2016, quincy, catti, poopme, ljimd, julymorning


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer